ZOLOFT TRIGGERS SUICIDAL THOUGHTS — (St. Louis Post-Dispatch)

To view original article click here

St. Louis Post-Dispatch

October 11, 1993

By Joe Graedon and Dr. Teresa Graedon []

Q: When I went in for my annual checkup, my doctor said I was probably entering menopause and gave me an antidepressant called Zoloft. I told him I didn’t need an antidepressant because I didn’t feel depressed. I wasn’t down, unhappy or weepy. In fact I am a happy person. He said a person doesn’t have to feel down to have clinical depression and the drug would make me feel better.

Soon after I started Zoloft I became afraid and paranoid. I had a pounding pressure in my head and couldn’t sleep. This was strange because normally I am a good sleeper. Later on I had feelings of being worthless and did nothing but sit and cry. My eyes burned, my head hurt and I was thinking of suicide.

When I stopped the pills I got back to my own cheerful self. Why did this antidepressant depress me so badly?

A: Far be it from us to second-guess your physician, but it sure sounds as if the cure was worse than the disease. Just because a woman is going through menopause doesn’t necessarily mean she is going to be depressed.

Zoloft (sertraline) is a new antidepressant, similar to the popular drug Prozac (fluoxetine). While many do well on such drugs, reports have surfaced that a few people taking Zoloft may experience aggravated depression, a paranoid reaction or suicidal thoughts. Such side effects are considered infrequent, affecting fewer than one person in 100, but it sounds like you might be that one.

Column:  PEOPLE’S PHARMACY COLUMN
Record Number:  9310090069